Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS St. Louis, MO

July 5, 2003Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2003, 10:23 PM CDT for Adams County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 10:23 PM CDT (03:23 UTC)
Expired
Jul 5, 2003, 11:30 PM CDT
In force
67 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Adams County, IL

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS53 KLSX 060323
SVRLSX
ILC001-060430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF LA GRANGE...MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENDON
  CAMP POINT
  GOLDEN
  CLAYTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4018 9094 3977 9092 3977 9136 4012 9153
          4020 9151 4021 9124

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:55 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT JUL 5 2003

.DISCUSSION...
CONCERNS THIS PACKAGE MAINLY WITH CONTINUATION OF HOT
TEMPERATURES...AND LOW CHANCES FOR PRECIPITATION IN THE NEAR TERM.
MAIN UPPER AIR FLOW PATTERN PRETTY STABLE WITH BAND OF WESTERLIES
WELL TO NORTH OF FORECAST AREA. WEAK SHORT WAVES TRIGGERING AREAS OF
THUNDERSTORMS WHERE OTHER DYNAMICS ARE FAVORABLE. MESOSCALE FEATURES
ARE PREDOMINATING WITH NO FRONTAL ACTIVITY EXPECTED UNTIL MID WEEK.

MODELS ALL DEVELOPING ANOTHER MCS OVER CENTRAL PLAINS TONIGHT AND
MOVING EAST SOUTHEAST. WESTERN FRINGES OF PRECIPITATION AREA MAY
ADVECT ACROSS NORTHERN AND EASTERN ZONES TONIGHT AND WILL KEEP LOW
CHANCE POPS THERE INTO SUNDAY MORNING.

LITTLE CHANGE IN TEMPERATURES EXPECTED THROUGH NEAR TERM...AND MOST
LOCATIONS IN COUNTIES AROUND ST LOUIS METRO AREA AGAIN ABOVE HEAT
ADVISORY CRITERIA THIS AFTERNOON. DEW POINTS IN WESTERN ZONES SHOULD
BE SLIGHTLY LOWER ON SUNDAY AND WILL DROP ADVISORIES THERE...BUT
WILL UPGRADE TO EXCESSIVE HEAT WARNING FOR ST LOUIS METRO AREA AND
COUNTIES SURROUNDING THROUGH SUNDAY.

SURFACE WINDS BECOME MORE SOUTHWESTERLY ON MONDAY...AND ONLY BENEFIT
MAY BE LOWER DEW POINTS. ADVISORIES MAY HAVE TO BE
EXTENDED/INITIATED FOR MONDAY AS WELL.

WILL INCREASE POPS ON TUESDAY AHEAD OF SLOW-MOVING COOL FRONT TO
NORTHWEST. EXPECT FRONTAL PASSAGE ON WEDNESDAY WITH FRONT BECOMING
STATIONARY OVER SOUTHERN ZONES OR SLIGHTLY SOUTH. REMAINDER OF
EXTENDED LOOKS DRY. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE
NORMAL.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FOR CNTRL/E CNTRL THROUGH SUNDAY.
IL...EXCESSIVE HEAT WARNING FOR PARTS OF SW THROUGH SUNDAY.

WDB
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 16 hours 23 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR CENTRAL AND EAST CENTRAL
MISSOURI AS WELL AS ADJACENT PARTS OF SOUTHWEST AND SOUTH CENTRAL
ILLINOIS.  VERY HUMID AIR WILL COMBINE WITH TEMPERATURES RISING INTO
THE MIDDLE 90S TO PRODUCE HEAT INDICES AROUND 105 DEGREES THIS
AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG A NORTH OF A LINE FROM KIRKSVILLE MISSOURI TO VANDALIA
ILLINOIS.  THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE TONIGHT
WITH THE PRIMARY CONCERN BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND HUMID WEATHER WILL CONTINUE ON SUNDAY AND MONDAY.
AREAS AROUND THE CITY OF ST. LOUIS MAY SEE HEAT INDICES CLIMB TO
AROUND 100 DEGREES ONCE AGAIN.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY... MAINLY
ACROSS NORTHERN PORTIONS OF THE AREA AS A SERIES OF STORM SYSTEMS
MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL AND SOUTH CENTRAL ILLINOIS TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.